44 2033180199
All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.
Journal of Endocrine Disorders & Surgery

Sign up for email alert when new content gets added: Sign up

Challenging Pain Management in Widespread Metastatic Neuroendocrine Tumour

Author(s): Nicola Anne Rodwell

 We present a 45-year old Hindu gentleman from the Indian subcontinent, who was married, with a young child. In 2011, he was diagnosed with metastatic neuroendocrine tumor (NET) of unknown primary. He had painful sub-cutaneous, bone, liver, lung and cardiac metastases, having suffered severe pain in his torso, as well as his skin, well before diagnosis. Treatment over the years had included somatostatin analogues (such as octreotide), everolimus, chemotherapy and interferon alpha. In 2015 his cardiac tumor increased in size, he became very low, was started on citalopram and referred for palliative input. Although he was offered further chemotherapy in 2017 for aggressive liver involvement, he declined this. Initially frightened to come to the hospice as he associated this with dying, he eventually agreed to be admitted for ‘symptom control’ in June 2017 after benefitting from reflexology as an out-patient. On admission, he was emaciated and described ‘pain all over, worst in his chest. He had difficulty sleeping, anxiety and impaired physical function, all symptoms associated with a reduced quality of life (QOL) in recurrent NET [1]. The ‘total pain’ resolved once he was enabled to speak of his fears, particularly of sudden death due to cardiac involvement. He denied spiritual and cultural needs. Topical diclofenac gel and gabapentin at therapeutic doses helped. He then had 3 months at home with his family, during which his pain was relatively well controlled. Unfortunately during his final few months the pain escalated. He was admitted to the hospice on three occasions. At this stage, communication was more limited as he spoke in his mother tongue with his wife translating, having previously spoken good English. Opiate switching helped, at least initially, but escalating oxycodone doses eventually led to hallucinations, indicating opiate toxicity. This resolved on reducing oxycodone by 25%. Diamorphine was effective pre-movement (small volume needed for injection). Background pain was still unacceptable as our patient was not comfortable in bed, but now too weak to sit. Low dose ketamine (50 mg) was added with a further one third reduction of the oxycodone and this helped. Significantly a few days before he died, his wife shared that they had at last managed to contact the Hindu priest in India by phone. It was only then that things began to change. The patient himself became more peaceful, specifically asking his wife to stay with him until Sunday. In fact he died on the Saturday night, with his wife present at the hospice, according to his wishes. ‘Total pain’, that is when physical, psychological, social and spiritual elements combine to give the patient the unpleasant experience of ‘pain all over’, was a significant factor in this case and resolving fears and spiritual issues were key.

Severe physical pain from the widespread NET metastases affecting many internal organs and most of the skin was difficult to manage. Adding neuropathic agents helped, but when our patient was no longer able to manage oral medications, the pain escalated. In retrospect, adding ketamine at this stage to replace the oral neuropathic agents may have helped the pain and prevent opiate toxicity.Non-medication alternatives continued to be helpful and included reflexology. Escalating pain led to the gradual increase in oxycodone dose to high levels. The patient and family were made aware of the risk and what to look out for, while our nurses monitored the response to medication, using pain charts, and checked for signs of opiate toxicity. As the condition itself caused widespread skin tenderness, it was difficult to distinguish this from opiate induced hyperalgesia. Once opiate toxicity was identified, the opiate dose was reduced, non-opiate pain relief optimized and the patient and family supported. Communication was limited to some degree by language barriers, particularly as the patient became more poorly so we relied on his wife to translate and share her insights into what was bothering him. It was eventually his wife who was able to support him to access the spiritual support which he sensed he needed and this is what finally enabled him to let go. Including the patient and family in the therapeutic team from the beginning helped build trust, even across barriers of language and culture and ultimately enabled the patient and his wife to access the spiritual care he knew he needed. Resolving his spiritual needs enabled the patient to cope better with the pain, to prepare his family for his death and then to die more peacefully having prepared his family to go on living. Patients have amazing resources within them and it seems that ultimately they know what they need, if we will only listen–there is a mystery in each one which we will never know–whatever we call this, it is very important to respect this and give this space and freedom.

PDF
 
Google Scholar citation report
Citations : 59

Journal of Endocrine Disorders & Surgery received 59 citations as per Google Scholar report

Top